WITHIN the past five years we have seen four cases of systemic lupus erythematosus (SLE) in which relapse was associated with administration of sulfonamide drugs. Although the warnings relating sulfonamide therapy to apparent initiation or to exacerbation of SLE have been sounded intermittently for three decades,1-7 we are reporting these cases for two reasons: (1) The textbooks of medicine2 and a recent monograph on SLE3 do not emphasize this phenomenon. (2) The proliferation of sulfonamide-related pharmacological agents (for example, acetazoleamide, tolbutamide, chlorothiazide) may, in fact, represent a potential menance for SLE-susceptible persons. The preventive medicine aspects of this problem need reemphasis.
The patients were from the medical service of the Peter Bent Brigham Hospital. The lupus erythematosus (LE) cell test and the fluorescent antibody test were done by standard methods.
Report of Cases
A 39-year-old woman presented with a three-year history of intermittent joint stiffness;
Cohen P, Gardner FH. Sulfonamide Reactions in Systemic Lupus Erythematosus. JAMA. 1966;197(10):817–819. doi:10.1001/jama.1966.03110100125037
Customize your JAMA Network experience by selecting one or more topics from the list below.